Recently, risperidone ODT (Risperdone®) has been described as a viable form of chemical restraint. In patients who can be convinced to take oral medication, it is as effective as IM haloperidol or haloperidol / lorazepam combination therapy in reducing agitation in the undifferentiated ED population, without significant differences in adverse effects.1,22,23 The obvious benefit to ODT therapy involves protecting staff from needle stick injuries.
Explore This IssueACEP News: Vol 31 – No 12 – December 2012
Benzodiazepines are useful for chemical restraint as they provide both sedation and anxiolysis. Lorazepam is rapidly effective with a short half-life and no reactive metabolites. Major adverse effects include a pregnancy class D verification and respiratory depression. Patients with co-depressants such as alcohol, barbiturates, opiates, or COPD deserve increased vigilance. Lorazepam is the only benzodiazepine (with midazolam a close second) that has shown consistent, complete, rapid IM absorption; ideal for the combative patient.1,3 With monotherapy, studies have shown no benefit to psychotic symptoms at 24 hours.3 Combination therapy with antipsychotic medications works to blunt akathisia (restlessness), reduce antipsychotic dosing, reduce EPS through reduced dosing, speed up reduction of agitation, and reduce time spent in seclusion or restraints without any increase in adverse event rates.3,24 Finally, as typical antipsychotics are well known to lower the seizure threshold, some practitioners would assert for routine benzodiazepine use in order to blunt this effect. However, there are no studies to date directly describing this. Regardless, the improved safety and efficacy profile of combination therapy firmly establishes its use in chemical restraint.
Historical use of combination therapy with antipsychotics and benztropine (Cogentin®) or diphenhydramine (Benadryl) attempted to improve sedation and blunt extra pyramidal effects. In reality, Benztropine offers little to no immediate benefit for use in combination therapy, as the rate of EPS is very low in standard combination therapy (haloperidol and lorazepam). Should EPS occur, benztropine is rapidly effective.3 In addition, benztropine can worsen any delirium or other altered state caused by an anticholinergic effect, and is currently not recommended as a part of first line combination therapy.25 Diphenhydramine can be used to treat EPS, but its use in combination therapy as a sedative adjunct has been studied several times with poor results. Additions of diphenhydramine to chloral hydrate for pediatric sedation, versed for pediatric sedation, and meperedine for colonoscopy, have all shown no additional benefit.26,27,28,29
Elderly patients requiring chemical restraint (usually due to dementia, delirium, or psychosis) deserve further consideration. When possible, oral medications should be used, but this is not always feasible. Olanzapine IM 2.5 mg, haloperidol IM 0.25 – 0.5 mg, risperidone ODT 1 mg, or quetiapine 50 mg PO are examples of first line, low dose medications useful in controlling elderly agitation.30,31 Importantly, atypical antipsychotics such as olanzapine are preferred to typical antipsychotics, especially in patients exhibiting symptoms of Parkinsonism, as typical antipsychotics can exacerbate these symptoms.31, 32 Benzodiazepine use in the ED for elderly chemical restraint would be less than ideal given the increased risk for ataxia and dangerous over-sedation. Should benzodiazepines be absolutely required (non-effect or contraindicated antipsychotics), reduced dosing scales should be used – a good rule of thumb being “start low and go slow,” with a typical initial dose of lorazepam at 0.5 mg.32,33 Pitfalls in the geriatric population abound. Delirium must be clearly differentiated from agitation related to dementia as the delirious elderly patient has a 2-3 fold increase in death at 30 days.31 In the delirious patient, anticholinergic medications such as olanzapine should be avoided as they can cause an acute exacerbation of symptoms (anticholinergic crises). Finally, over-sedation of the elderly can more easily lead to dehydration, falls, respiratory depression, aspiration pneumonia and death.2